Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Mirena causing extreme PMS

(10 Posts)
alltouchedout Tue 04-Apr-17 13:52:33

Is it even PMS if you have the Mirena?

Anyway. I have a Mirena, it has been in since February 2015. It's my third one- I had one in for about a year after ds1 and another for three years or so after ds2. I've never really liked them, but they work, and as the Pill has failed me twice and ds3 was a great surprise and I cannot have any more surprises of this kind, I've stuck with it.

I have been experiencing on/off episodes of very low mood, total bleakness, a certainty that life is shit and will never be better, low tolerance for stressors, anger that is out of all reasonable proportion to the situation, a tendency to cry and take small things very personally and seriously, etc etc etc. And I've just looked back at my diaries for the past few months and realised these episodes follow a distinct pattern: two weeks on, two weeks off, over and over.

I still have a monthly cycle, and the bad mood lifts within a couple of days of me getting my 'period' (nasty cramps, light flow). I'm pretty sure I have some sort of Mirena induced hellish PMS. Has anyone else experienced that?

KindDogsTail Tue 04-Apr-17 13:57:27

I have heard of this happening.

www.medications.com/mirena/anger-rage

I wonder why it was all right for you before though? Do you think anything about it has changed since your previous one?

Realitea Tue 04-Apr-17 13:57:53

I've heard this is quite common with the Mirena. I was going to have one fitted and after reading about it I cancelled the appointment. Sorry that's not much help! It's the progesterone I think. They're quite reluctant to take them out aswell but I'd definitely ask if you could go for a copper coil instead as they don't have any hormones in them.

KindDogsTail Tue 04-Apr-17 14:16:28

I think the "progesterone" is a synthetic version.

alltouchedout Wed 05-Apr-17 10:56:57

I knew it!

Although as you say @KindDogsTail, it's a bit odd the previous ones didn't have the same level of effect. I always felt they made me moodier and bloated (dh confirms this!) but I didn't notice mood changes to this extent. That said, since the last one I've had another baby, I've got quite a bit older (I'll be 36 this summer), my period had returned even with full breastfeeding when ds3 was 3 months old, so maybe my own hormones/ cycle have changed and the Mirena just makes it all worse.

In any case, appointment made for next week to discuss sterilisation and if they say no, DH is just going to have to get over his fear and get sterilised himself. Sure they won't say no though.

KindDogsTail Wed 05-Apr-17 15:28:15

There are some very good things like this with a high success rate, to be used carefully with other contraception when necessary (not as secure as sterilisation though):
www.google.co.uk/webhp?sourceid=chrome-instant&ion=1&espv=2&ie=UTF-8#q=fertility+monitors+for+birth+control&tbm=shop&*&spd=48

frazzled3ds Wed 05-Apr-17 15:33:59

I had a Mirena, and had it removed for pretty much the same reasons. Initially it was ok, but the longer I had it, the more noticeable the mood swings were, felt pretty awful, depressed, irritable etc etc. Plus I was never one of the 'lucky' ones who didn't get periods, I still got them, they were longer than previously too. Having worked through pretty much all hormonal contraception and found that they don't suit me, I now have a copper coil, which does the job just fine. I still get PMS and yes, my periods are heavier and last 8 - 10 days usually, but compared to to the hell that was life with Mirena, I can live with it!

As a side point, when I did have it removed I bled heavily for several days, ultimately requiring medication to stop the bleeding after a visit to OOH GP.....

Lemonnaise Wed 05-Apr-17 16:35:55

I have all the symptoms you're describing OP, it's horrible. Mine is due to come out in about 6 months so I'll persevere and after that I'm not getting another one. The only advantage for me has been no periods and that's the only reason I stuck with it.

Owllady Wed 05-Apr-17 16:40:37

I had to have mine removed after six weeks as it made me a sex mad, angry, moody fraek

rizlett Wed 05-Apr-17 16:43:07

I had a mirena in the 1990's when it was first approved for use - something when wrong with it though and my oestrogen levels just kept getting higher and higher. (my body looked like I was pregnant and had undergone a huge boob op!) I started to feel better the day after I asked them to remove it. I am pretty convinced the mirena was the cause of my early menopause when I was 40 too.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now